Hail, Hayes
- When
- August 29, 3:43 PM CST
- Where
- Hayes County, 13.85 mi NNW of Hayes Center
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.690, -101.160
An isolated supercell developed across eastern Keith and Perkins counties and tracked southeastward.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An isolated supercell developed across eastern Keith and Perkins counties and tracked southeastward.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 29, 2:24 PM CST, 1 hour 19 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 324 PM CDT Thu Aug 29 2019 .SHORT TERM...(This evening through Friday night) Issued at 322 PM CDT Thu Aug 29 2019 An upper level disturbance across nrn Colorado moves through swrn Nebraska this evening. The rapid refresh models are generally keeping thunderstorm development across KS and scntl Nebraska while the NAMnest and model blend develop storms farther north and west along and south of Interstate 80. The southward trend in the RR models is the result of a strong h700mb cap holding down high instability and the progress of a sfc cold front dropping into swrn Nebraska. MLCAPE is projected to be around 4000 J/KG early this evening and winds aloft at 500mb are forecast to be around 30kts. This would certainly be sufficient for severe thunderstorms and the forecast this evening uses a blend of RR and other models for a chance of storms mostly south of the Interstate. Another rain chance develops Friday and Friday night as a result of a disturbance across WA/OR dropping through Nebraska. The moisture, at least aloft, is very good with h700mb-h300mb RH around 70 percent, but the lower levels are very dry. The forecast is for a chance of showers and POPs are capped at 50 percent as a result of the dry air at the lower levels. Thunderstorms are in place across the Panhandle and south of Interstate 80. The temperature forecast tonight, Friday and Friday night uses the guidance blend plus bias correction. This forecast is warmer than the straight guidance blend. Temperatures Friday could be on the warm side of the forecast envelop if the rain does not materialize. .LONG TERM...(Saturday through Thursday) Issued at 322 PM CDT Thu Aug 29 2019 The upper level ridge of high pressure which has governed temperatures across the wrn U.S. this summer migrates north Monday and then retreats back south Tuesday and beyond. A dry forecast is in place after Saturday morning. The model blend produces highs in the upper 80s across wrn and ncntl Nebraska Monday. H700mb temperatures in the mid teens Celsius and h850mb temperatures above 30C would support highs 5F to 10F warmer but the heating cycle is weak in September. A fairly strong cold front moves through Tuesday cooling highs back down to the 70s to around 80. Rain chances develops Tuesday night and Wednesday night but mostly isolated POPs are in place. The moisture looks pretty good as a slug of subtropical moisture will lift through the Rockies and the forcing is a strong disturbance moving through the Dakotas. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1226 PM CDT Thu Aug 29 2019 VFR conditions continue over the next couple hours. Increasing clouds are expected throughout the remainder of the afternoon in advance of the next system. Isolated to scattered showers and thunderstorms are expected late this afternoon and into the evening. The best chance for thunderstorms will be south of I-80 impacting mainly only KLBF. Frequent lightning, erratic winds, and heavy rainfall will all be threats. Storms are not expected to impact KVTN at this time. Showers and storms diminish after 06Z giving way to clearing skies before the next shower chance arrives Friday afternoon. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CDC LONG TERM...CDC AVIATION...Kulik
Hazardous Weather Outlook National Weather Service North Platte NE 244 PM CDT Thu Aug 29 2019 NEZ004>010-022>029-035>038-056>059-069>071-094-301945- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 244 PM CDT Thu Aug 29 2019 /144 PM MDT Thu Aug 29 2019/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Isolated to scattered strong and severe thunderstorms will be possible late this afternoon and into the evening. The area of concern is mainly along and south of the I-80 corridor. Severe storms will be capable of large hail, damaging winds, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Scattered thunderstorms are expected again on Friday and into early Saturday across western and north central Nebraska. There is some potential for isolated strong to briefly severe thunderstorms late Friday and Friday night along and west of Highway 61. While brief heavy rain is possible during this period, the threat for higher rainfall totals will be south and east of the outlook area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into early tonight, generally along and south of the I-80 corridor. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement National Weather Service North Platte NE 354 PM CDT Thu Aug 29 2019 NEZ057>059-292130- Perkins NE-Lincoln NE-Keith NE- 354 PM CDT Thu Aug 29 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERKINS... SOUTHEASTERN KEITH AND WEST CENTRAL LINCOLN COUNTIES UNTIL 430 PM CDT/330 PM MDT/... At 354 PM CDT/254 PM MDT/, Doppler radar was tracking a strong thunderstorm 9 miles south of Paxton, or 22 miles southeast of Ogallala. This storm was nearly stationary. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Perkins...southeastern Keith and west central Lincoln Counties. This includes Interstate 80 in Nebraska between mile markers 150 and 154. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900 PM MDT/ for southwestern Nebraska. LAT...LON 4089 10138 4106 10143 4115 10119 4089 10111 TIME...MOT...LOC 2054Z 256DEG 4KT 4100 10132 CDC
The North Platte radar (KLNX), 149 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
5 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.
Estimated Wind Speed of 60 mph.
Estimated winds from Mesonet site NE-MESO030.
Tornado was confirmed via storm survey.
An EF-0 tornado was confirmed 8 west of Hayes Center.
Tornado confirmed by radar and video.
Wind driven hail damaged siding on house. Report relayed via social media, time was estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyThe tornado archive for Nebraska, 2019Warnings in Nebraska, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853147, 853148, 853149, 853455, 853150, 853457, 853503, 849197, 853504, 853151.